Risk factors for leg ulceration in people who inject drugs: A cross‐sectional study
Kyle, Richard G.
Hanson, Coral L.
Watterson, Andrew E.
MetadataShow full item record
Coull, A., Kyle, R. G., Hanson, C. L. & Watterson, A. E. (2021) Risk factors for leg ulceration in people who inject drugs: A cross‐sectional study. Journal of Clinical Nursing, 30(11-12), pp. 1623-1632.
Aims and Objectives The aim of this study was to assess, for the first time in a hard‐to‐reach population, the risk factors for leg ulceration among PWID, with the objective of making improvements to prevention and care.Background An estimated 4.8 million people globally inject drugs with potential for injecting‐related harm. Skin and vein damage associated with drug injecting is increasing. Leg ulceration is a chronic condition which in the UK has a prevalence of 15% among people who have injected drugs (PWID) compared with 1% in the general population. Glasgow has the highest rate of problematic drug use in Scotland with approximately 13,900 individuals, about 50% of whom are thought to inject. However, the reasons for high prevalence of leg ulceration among PWID are unknown. To support improvements in prevention and care, the dearth of evidence around risk factors for leg ulceration in PWID needs to be addressed.Design A cross‐sectional survey of 200 current and former injectors recruited from drug services in Glasgow, Scotland, to measure skin problems, leg ulceration and injecting habits is reported following STROBE guidelines. Logistic regression modelling examined whether demographics and injecting habits predicted leg ulceration.Results The likelihood of leg ulceration was increased for those who injected in the groin and the leg. Additionally, injecting in the groin and leg were associated with having a DVT.Conclusion The primary risk factors for leg ulceration in PWID are injecting in the groin and the legs and these are clinically linked to deep vein thrombosis. Injecting into the femoral vein is increasingly common practice for PWID and healthcare practitioners should advise injectors of the increased risk of leg ulceration and DVT and discourage injecting into these areas.